MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PROBE 3MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. PROBE 3MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72203692
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an ankle procedure, the tip of the probe broke off inside the patient.All pieces were removed with a grasper.The broken tip was recovered.The procedure was successfully completed without significant delay using other instruments.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 72203692 3mm probe was reported on.The product was not returned for evaluation.This is a seven year old reusable instrument.Due to product unavailability, evaluation was limited.If further information becomes available, the complaint may be revisited.Factors that may affect device performance include: device storage, ability, sterilization, surgical ability, procedure location and tissue condition.Influences unrelated to manufacture that could compromise product performance or integrity include: incompatible force or torque or leverage applied.Change of approach during use.Recommended maintenance not performed.Per ifu 10600629: ¿these instruments are designed for repeated use with proper care and handling.Prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.It is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Instructions for use (ifu) contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A visual inspection of the returned device found that it is not in its original packaging.The markings on the handle of confirm the product identification information.The device is worn from use.The distal tip of the probe is fractured from the device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, an impact event inconsistent with normal use, wear from prolonged use, misuse or rough handling, or inadequate routine maintenance.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.Correction in h6 (health effect - impact code).

Brand Name
PROBE 3MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10500345
Report Number1219602-2020-01366
Device Sequence Number3118638
Product Code NBH
UDI-Device Identifier00885554030006
UDI-Public00885554030006
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203692
Device Catalogue Number72203692
Device Lot Number50448409
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/17/2020
Supplement Date Received by Manufacturer10/16/2020
01/12/2023
Initial Report FDA Received Date09/07/2020
Supplement Report FDA Received Date10/19/2020
01/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown